Alert archive / Nebraska / Tornado Warnings in 2018

Tornado Warning 14, NWS Omaha, NE

June 1, 20184 counties in Nebraska

NWS Omaha, NE issued this tornado warning at Jun 1, 2018, 9:54 PM CDT for 4 counties in Nebraska. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2018, 9:54 PM CDT (02:54 UTC)
Expired
Jun 1, 2018, 10:30 PM CDT
In force
36 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Madison County, NE, Pierce County, NE, Stanton County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 119 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 9:59 PM CDTTORNADO8 W Madison, NE
Jun 1, 10:18 PM CDTTSTM WND GST 583 Ssw Norfolk, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:57 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 839 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
839 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
2411 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

789 
WFUS53 KOAX 020254
TOROAX
NEC119-139-167-179-020330-
/O.NEW.KOAX.TO.W.0014.180602T0254Z-180602T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
954 PM CDT FRI JUN 1 2018

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Central Madison County in northeastern Nebraska...
  Southwestern Wayne County in northeastern Nebraska...
  Southeastern Pierce County in northeastern Nebraska...
  Northwestern Stanton County in northeastern Nebraska...

* Until 1030 PM CDT.
    
* At 954 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles west of Madison, or 14 miles southwest of
  Norfolk, moving northeast at 55 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Battle Creek around 1000 PM CDT.
  Norfolk around 1010 PM CDT.
  Hadar around 1015 PM CDT.
  Hoskins around 1020 PM CDT.

This includes the following highways...
 Highway 275 in Nebraska between mile markers 70 and 84.
 Highway 81 in Nebraska between mile markers 146 and 163.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4209 9748 4216 9739 4213 9725 4198 9718
      4176 9766 4186 9777
TIME...MOT...LOC 0254Z 227DEG 48KT 4187 9761 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

Dergan
3 follow-up statements
860 
WWUS53 KOAX 020301
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1001 PM CDT FRI JUN 1 2018

NEC119-139-167-179-020330-
/O.CON.KOAX.TO.W.0014.000000T0000Z-180602T0330Z/
Madison NE-Wayne NE-Pierce NE-Stanton NE-
1001 PM CDT FRI JUN 1 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR EASTERN
MADISON...SOUTHWESTERN WAYNE...SOUTHEASTERN PIERCE AND NORTHWESTERN
STANTON COUNTIES...
    
At 1001 PM CDT, a confirmed tornado was located 8 miles west of 
Madison, or 14 miles southwest of Norfolk, moving northeast at 30 
mph.

HAZARD...Damaging tornado and ping pong ball size hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
eastern Madison...southwestern Wayne...southeastern Pierce and
northwestern Stanton Counties.

This includes the following highways...
 Highway 275 in Nebraska between mile markers 70 and 84.
 Highway 81 in Nebraska between mile markers 146 and 163.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4209 9748 4216 9739 4213 9725 4198 9718
      4179 9760 4189 9772
TIME...MOT...LOC 0301Z 239DEG 25KT 4186 9757 

TORNADO...OBSERVED
HAIL...1.50IN

$$

Dergan
654 
WWUS53 KOAX 020321
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1021 PM CDT FRI JUN 1 2018

NEC119-139-167-179-020330-
/O.CON.KOAX.TO.W.0014.000000T0000Z-180602T0330Z/
Madison NE-Wayne NE-Pierce NE-Stanton NE-
1021 PM CDT FRI JUN 1 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
NORTHEASTERN MADISON...SOUTHWESTERN WAYNE...SOUTHEASTERN PIERCE AND
NORTHWESTERN STANTON COUNTIES...
    
At 1021 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Norfolk, moving northeast at 45 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Norfolk, Hadar and Hoskins. 

This includes the following highways...
 Highway 275 in Nebraska between mile markers 70 and 84.
 Highway 81 in Nebraska between mile markers 146 and 163.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4209 9748 4216 9739 4213 9725 4198 9718
      4186 9745 4203 9754
TIME...MOT...LOC 0321Z 227DEG 41KT 4200 9736 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

Dergan
024 
WWUS53 KOAX 020333
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1033 PM CDT FRI JUN 1 2018

NEC119-139-167-179-020343-
/O.EXP.KOAX.TO.W.0014.000000T0000Z-180602T0330Z/
Madison NE-Wayne NE-Pierce NE-Stanton NE-
1033 PM CDT FRI JUN 1 2018

...THE TORNADO WARNING FOR NORTHEASTERN MADISON...SOUTHWESTERN
WAYNE...SOUTHEASTERN PIERCE AND NORTHWESTERN STANTON COUNTIES HAS
EXPIRED...
    
The tornado threat has diminished and the Tornado Warning has been 
allowed to expire. However, damaging winds remain likely and a 
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern Nebraska.


LAT...LON 4209 9748 4216 9739 4213 9725 4198 9718
      4186 9745 4203 9754
TIME...MOT...LOC 0333Z 227DEG 48KT 4209 9723 

$$

Dergan

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 1, 6:26 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 1, 6:26 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
626 PM CDT Fri Jun 1 2018

.SHORT TERM...(Tonight through Monday)
Issued at 300 PM CDT Fri Jun 1 2018

Hot and dry conditions are in place across the forecast area this
afternoon with better boundary layer moisture just to the west
over central Nebraska. Main focus tonight will be dealing with
MCS forecast to develop by early evening near the western border
of the CWA and its track into western Iowa by Saturday morning.

Strong to severe storms are expected from around 00Z near our
western border area then to spread east to near the Iowa border
by 05Z. Wind and hail will be the primary hazards with the storms
as well as localized flooding in some areas. Threat of severe
weather and heavy rain continues through most of the late night
period after midnight as the low level jet increases and impacts
the system.

The cold front associated with this system is forecast to be over
the southeast corner of Nebraska and southwest Iowa by 12Z
Saturday with the chance of thunderstorms decreasing in eastern
areas through the morning. Behind the front much cooler and drier
air will move into the region by Saturday afternoon with gusty
northwest winds. High pressure then dominates the weather for the
area into Monday with more seasonal temperatures, about 15 to 20
degrees cooler then what we're seeing today. A weak upper level
trough moving across the southern plains will bring a small chance
of showers to southern parts of the area near the Kansas border on
Monday before dropping south toward the lower Mississippi Valley
Monday night.

.LONG TERM...(Monday night through Friday)
Issued at 300 PM CDT Fri Jun 1 2018

Warmer temperatures return for the rest of the work week with
some chance of off and on storms as mainly dry weather as area
comes under southern edge of stronger flow on periphery of upper
high pressure over the southern plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 618 PM CDT Fri Jun 1 2018

Main aviation concerns are with line of thunderstorms expected to
roll through eastern Nebraska tonight. Line currently in central
Nebraska is expected to accelerate east this evening, reaching
KOFK around 03Z, then KLNK and KOMA between 05Z and 08Z. Winds in
excess of 50kt are possible with the initial surge of storms as
they move through. Also, large hail could accompany some storms
both early in the event near KOFK, and also after the line passes
with remnant storms affecting KLNK and KOMA from 06Z through 12Z.
Otherwise mainly VFR conditions are expected with winds turning
northwest behind line of storms, then increasing into the 20 to
30kt range for much of Saturday.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Fobert
LONG TERM...Fobert
AVIATION...Dergan
Hazardous weather outlook, Jun 1, 4:13 PM CDT, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
413 PM CDT Fri Jun 1 2018

NEZ011-016-017-030-031-042-050-065-078-088-021115-
Knox-Antelope-Pierce-Boone-Madison-Platte-Butler-Seward-Saline-
Jefferson-
413 PM CDT Fri Jun 1 2018

This Hazardous Weather Outlook is for portions of east central
Nebraska...northeast Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

Severe storms are expected to continue to develop across central
Nebraska late this afternoon and move into northeast Nebraska by
7 pm, then spread east southeast through the remainder of the
evening. Supercell storms will be possible in parts of eastern
Nebraska, mainly west of a Fairbury to Norfolk to Yankton line.
Primary hazards will be damaging winds and large hail, with a
tornado or two possible. Locally heavy rainfall up to 2 inches
could also occur. Training of thunderstorms could develop,
especially later tonight, with 2 or 3 rounds of strong to severe
storms moving across the same locations, which could result in a
small flash flood risk. The severe weather threat will likely linger
into early Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Additional thunderstorm chances will exist Monday and Wednesday
of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight.

IAZ043-055-056-069-079-080-090-091-NEZ012-015-018-032>034-043>045-
051>053-066>068-089>093-021115-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Cedar-Thurston-Wayne-Stanton-Cuming-Burt-Colfax-Dodge-
Washington-Saunders-Douglas-Sarpy-Lancaster-Cass-Otoe-Gage-
Johnson-Nemaha-Pawnee-Richardson-
413 PM CDT Fri Jun 1 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

Severe storms are expected to continue to develop across central
Nebraska late this afternoon and move into northeast Nebraska by
7 pm, then spread east southeast through the remainder of the
evening. Supercell storms will be possible in parts of eastern
Nebraska and southwest Iowa tonight with the primary hazards
damaging winds up to 70 to 80 mph and large hail. Locally heavy
rainfall up to 2 inches could also occur. Training of
thunderstorms could develop, especially later tonight, with 2 or 3
rounds of strong to severe storms moving across the same
locations, which could result in a small flash flood risk. The
severe weather threat will likely linger into early Saturday
morning.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Isolated non severe thunderstorms could still occur Saturday
morning. Additional thunderstorm chances will exist Monday and
Wednesday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight.

Fobert

In the hours before

Local storm report, Jun 1, 9:21 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
921 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     3 E CLEARWATER          42.17N 98.13W
06/01/2018  E70 MPH          ANTELOPE           NE   EMERGENCY MNGR

            ROAD SIGNS BEING BLOWN DOWN.

&&

VLD
Local storm report, Jun 1, 9:34 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
934 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     TSTM WND DMG     NELIGH                  42.13N 98.02W
06/01/2018                   ANTELOPE           NE   EMERGENCY MNGR

            POWER LINES DOWN. POWER OUT IN NELIGH.

&&

VLD
Local storm report, Jun 1, 9:41 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
941 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     TSTM WND GST     2 N MEADOW GROVE        42.05N 97.74W
06/01/2018  E60 MPH          MADISON            NE   EMERGENCY MNGR

&&

VLD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 8:09 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox, Pierce51 min
Jun 1, 8:59 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox, Pierce31 min
Jun 1, 9:14 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone, Madison, Pierce31 min
Jun 1, 9:29 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox, Madison, Pierce31 min
Jun 1, 9:29 PM CDTSevere Thunderstorm WarningOAXCedar, Knox, Pierce, Wayne31 min
Jun 1, 9:46 PM CDTSevere Thunderstorm WarningOAXAntelope, Madison, Pierce, Stanton, Wayne29 min
Jun 1, 9:59 PM CDTSevere Thunderstorm WarningOAXCedar, Pierce, Stanton, Wayne46 min
Jun 1, 10:00 PM CDTSevere Thunderstorm WarningOAXMadison, Platte, Stanton45 min
Jun 1, 10:14 PM CDTTornado WarningOAXMadison, Stanton31 min
Jun 1, 10:18 PM CDTSevere Thunderstorm WarningOAXColfax, Platte57 min
Jun 1, 10:32 PM CDTSevere Thunderstorm WarningOAXCuming, Madison, Pierce, Stanton, Wayne43 min
Jun 1, 10:44 PM CDTSevere Thunderstorm WarningOAXButler, Dodge, Saunders61 min
Jun 1, 10:57 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Stanton48 min
Jun 1, 10:58 PM CDTSpecial Weather StatementOAXThurston47 min
Jun 1, 11:20 PM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Saunders, Washington55 min
Jun 1, 11:41 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Thurston49 min
Jun 2, 12:19 AM CDTSevere Thunderstorm WarningOAXCass, Douglas, Sarpy41 min
Jun 2, 12:54 AM CDTAreal Flood AdvisoryOAXLancaster, Saline, Seward2 hr
Jun 2, 1:11 AM CDTSpecial Weather StatementOAXOtoe49 min
Jun 2, 1:27 AM CDTSpecial Weather StatementOAXGage, Jefferson, Johnson, Nemaha, Pawnee, Richardson48 min

Nearby

Tornado Warnings in Nebraska, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.